FACT CHECK: Viral Claim About Tennessee Worker Passing Out From Touching Fentanyl-Laced Dollar Bill Is Baseless
A post shared on Facebook claims that a worker in Jackson, Tennessee passed out from touching a dollar bill laced with fentanyl.
There is no evidence that such an incident occurred. It is extremely unlikely anyone would be affected by simply touching fentanyl, according to medical experts.
Fentanyl is a powerful synthetic opioid that was responsible for over 70,000 overdose deaths in the U.S. in 2021, according to provisional data from the Centers for Disease Control and Prevention. A Facebook post claims that even physically touching the drug is dangerous.
“Yall be careful out there,” reads the July 21 post. “Apparently a Jackson TN employee passed out this morning from handling a dollar bill with Fentanyl on it. Heard rumors of a 2nd store but haven’t 100% confirmed that one.”
There is no evidence to support this claim. Check Your Fact searched local news outlets, including The Jackson Sun and The Tennessean, but found no record of the alleged incident in Jackson occurring. Madison County District Attorney General Jody S. Pickens told Check Your Fact he was not aware of such an incident occurring.
Medical experts say it is not possible to overdose or suffer adverse effects from simply touching fentanyl. (RELATED: Did 5 Kids Die In A Single Day From Fentanyl-Laced Marijuana In Wichita, Kansas?)
“The idea that a person can be affected by fentanyl through touch is a myth,” said Bill Sullivan, professor of pharmacology and toxicology at Indiana University School of Medicine, in an email to Check Your Fact. “Accidental occupational exposures to fentanyl have been recorded in the medical literature, even in people who had cuts on their skin, and no clinical effects of opioid exposure were observed.”
Sullivan directed Check Your Fact to a study published by the Cambridge University Press that found fentanyl is not dangerous when it touches the skin.
Dr. Rebecca Donald, an assistant professor of pain medicine and anesthesiology at Vanderbilt University Medical Center, agreed with this assessment. “It is nearly impossible to inhale something on the street and it cause symptoms, much less an overdose,” she told The Tennessean. “Even if a person were exposed to fentanyl accidentally on the street, it would not be at doses high enough to absorb through the skin at clinically significant levels.”
Check Your Fact has reached out to the Jackson Police Department for comment and will update this piece accordingly if one is received.